Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 20, 2012, 3:52 PM MDT for Sanders County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 3:52 PM MDT (21:52 UTC)
- Expired
- Jul 20, 2012, 4:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
County Sanders County, MT
The radar
The Missoula radar (KMSX), 82 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:54 PM MDT | TSTM WND DMG | Superior, MT | SUPERIOR SHERIFF DISPATCH REPORTERED MULTIPLE TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935
WWUS85 KMSO 202152
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT FRI JUL 20 2012
MTZ001-003-004-043-202245-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-POTOMAC/SEELEY LAKE REGION-
352 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...
SOUTHWESTERN LAKE...WESTERN MISSOULA AND NORTHERN MINERAL COUNTIES
UNTIL 445 PM MDT...
AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SAINT REGIS TO RAVALLI...AND MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
RAVALLI...DIXON...PARADISE...PLAINS...RONAN...PABLO...KEYSTONE...
PERMA...MOIESE...FORT CONNAH...CHARLO...ALLENTOWN...KICKING HORSE...
CAMAS PRAIRIE...EDDY...SNIDER...WEEKSVILLE...ROUND BUTTE AND HOT
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4778 11526 4759 11403 4720 11416 4717 11529
4719 11530
TIME...MOT...LOC 2152Z 211DEG 25KT 4726 11509 4727 11421
$$
ZUMPFEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:54 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 12:54 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1254 PM MDT Fri Jul 20 2012
...SEVERE THUNDERSTORMS CONTINUING THROUGH THIS EVENING...
.DISCUSSION...
Severe thunderstorm potential appears on-track for much of the
Northern Rockies through late this evening. As mentioned during
the past several days, these storms will be capable of producing
large hail, damaging wind, heavy rainfall, and frequent lightning.
Both severe weather and flash flooding risks are highest across
northwest Montana, however there is an outside chance of these
weather risks elsewhere across north central Idaho and western
Montana. Flash flood highlights are in effect across northwest
Montana through this evening, with heavy rains to cause inundation
of roadways and destabilize soils/rocks. Going to the Sun Road
continues to have a heightened risk for mud/rockslides due to
recent mud/rockslide activity. Frequent lightning will pose a
significant risk for those participating in outdoor activities.
Storms will quickly move north into Canada and east of the
Continental Divide after midnight.
Saturday is still shaping up to be a nice, near normal summer day.
However on Sunday yet another strong upper level low pressure
system over the Pacific Northwest will be moving inland across
Washington. Hot temperatures, soaring well into the 90s in advance
of this system, will support growing instability in support of
thunderstorms across parts of Central Idaho and much of Western
Montana from late Sunday afternoon through perhaps early Monday
morning. Atmospheric shear could also be increasing as this system
approaches which may support some severe convection. Forecast
models are trending towards a slower solution which may keep c
convection going after sunrise Monday, albeit in a weaker state
due to limited instability overnight.
The next impact will occur Monday afternoon in association with
the passage of a strong cold front. Gusty winds to at least 30
mph are expected across Western Montana with perhaps even stronger
conditions possible. The nature of these winds will support
enhanced and perhaps prolonged wave action on Flathead Lake. Very
windy conditions can also be expected over the higher terrain of
the Continental Divide, including Glacier National Park. More
normal summertime conditions appear to prevail through the rest of
next week before the pattern turns back into a potentially
favorable thunderstorm flow.
&&
.AVIATION...The threat for severe thunderstorm development has
begun and will continue well into this evening and overnight.
Thunderstorms are likely to produce intense, heavy downbursts of
rainfall and very gusty winds. Hail up to two inches in size are
also possible, but confidence is lower in this potential. Any way
you look at it, conditions will only degrade as time passes
tonight. Do not expect conditions to improve until after 21/0800Z.
&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 11 AM PDT this morning Lower Hells
Canyon/Salmon River Region...Southern Clearwater Mountains.
RED FLAG WARNING from Noon today to 9 PM MDT this evening BELOW
6000 FEET FOR THE Eastern Lemhi County.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening BELOW 6000 FEET FOR
THE Eastern Lemhi County.
&&
Zumpfe/Dickerson/AllegrettoIn the hours before
Special weather statement, Jul 20, 2:12 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
212 PM MDT FRI JUL 20 2012
IDZ005-006-202100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
112 PM PDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER AND
NORTHEASTERN IDAHO COUNTIES UNTIL 200 PM PDT...
AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES NORTHEAST OF LOWELL...OR 41 MILES WEST
OF HAMILTON...MOVING NORTH AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4694 11503 4694 11498 4691 11492 4686 11495
4681 11490 4681 11487 4676 11477 4672 11479
4670 11475 4674 11470 4673 11468 4634 11473
4633 11525
TIME...MOT...LOC 2012Z 191DEG 35KT 4644 11498
ZUMPFESpecial weather statement, Jul 20, 2:41 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
141 PM PDT FRI JUL 20 2012
MTZ007-202130-
BUTTE/BLACKFOOT REGION-
241 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...NORTHWESTERN
SILVER BOW AND NORTHEASTERN DEER LODGE COUNTIES UNTIL 330 PM MDT...
AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 10 MILES SOUTH OF
ANACONDA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANACONDA...WARM
SPRINGS...GALEN...CRACKERVILLE...OPPORTUNITY...LOST CREEK AND
RACETRACK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4589 11274 4602 11307 4640 11280 4628 11255
4625 11255 4624 11258 4619 11257 4619 11251
4616 11250
TIME...MOT...LOC 2041Z 203DEG 27KT 4605 11283
ZUMPFESpecial weather statement, Jul 20, 3:05 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 305 PM MDT FRI JUL 20 2012 IDZ006-MTZ004>006-043-202200- SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 305 PM MDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHEASTERN SANDERS...SOUTHWESTERN MISSOULA...NORTHEASTERN IDAHO AND SOUTHEASTERN MINERAL COUNTIES UNTIL 400 PM MDT/300 PM PDT/... AT 156 PM PDT/256 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF TARKIO TO 10 MILES WEST OF FLORENCE...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SUPERIOR... MISSOULA...TARKIO...LOLO...ALBERTON...EAST MISSOULA...FRENCHTOWN... WEST RIVERSIDE BURN AREA...EVARO...QUARTZ...CYR...LOZEAU... NINEMILE...HUSON AND STARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4734 11476 4696 11380 4653 11419 4703 11509 TIME...MOT...LOC 2105Z 210DEG 25KT 4696 11498 4666 11423 ZUMPFE
Special weather statement, Jul 20, 3:30 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 330 PM MDT FRI JUL 20 2012 MTZ001>003-043-202230- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION- 330 PM MDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN SANDERS...NORTHERN LAKE...NORTHERN MISSOULA AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 430 PM MDT... AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES WEST OF KALISPELL TO 16 MILES NORTHEAST OF PLAINS...AND MOVING NORTHEAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THOSE ON FLATHEAD LAKE SHOULD PREPARE FOR DANGEROUSLY ROUGH SEAS WITH WAVE HEIGHTS UP TO 4 FEET. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON... KALISPELL...EVERGREEN...PABLO...BIG ARM...WOODS BAY...BIGFORK... WHITEFISH...NIARADA...MARION...FINLEY POINT...ELMO...DAYTON...LAKE MARY RONAN...PROCTOR...KILA...ROLLINS...LAKESIDE...SOMERS AND LA SALLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4852 11424 4758 11387 4747 11453 4821 11503 TIME...MOT...LOC 2129Z 205DEG 47KT 4822 11492 4765 11453
Special weather statement, Jul 20, 3:46 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
346 PM MDT FRI JUL 20 2012
MTZ007-202230-
BUTTE/BLACKFOOT REGION-
346 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 430 PM MDT...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GARRISON...OR 13 MILES
SOUTHEAST OF DRUMMOND...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...FINN AND
HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4648 11267 4662 11314 4708 11285 4706 11279
4704 11278 4685 11278 4685 11254 4683 11252
4671 11252 4669 11250
TIME...MOT...LOC 2146Z 198DEG 24KT 4664 11287
ZUMPFESpecial weather statement, Jul 20, 3:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT FRI JUL 20 2012
MTZ001-003-004-043-202245-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-POTOMAC/SEELEY LAKE REGION-
352 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...
SOUTHWESTERN LAKE...WESTERN MISSOULA AND NORTHERN MINERAL COUNTIES
UNTIL 445 PM MDT...
AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SAINT REGIS TO RAVALLI...AND MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
RAVALLI...DIXON...PARADISE...PLAINS...RONAN...PABLO...KEYSTONE...
PERMA...MOIESE...FORT CONNAH...CHARLO...ALLENTOWN...KICKING HORSE...
CAMAS PRAIRIE...EDDY...SNIDER...WEEKSVILLE...ROUND BUTTE AND HOT
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4778 11526 4759 11403 4720 11416 4717 11529
4719 11530
TIME...MOT...LOC 2152Z 211DEG 25KT 4726 11509 4727 11421
ZUMPFEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:41 PM MDT | Special Weather Statement | MSO | Deer Lodge | 49 min |
| Jul 20, 3:05 PM MDT | Special Weather Statement | MSO | Missoula | 55 min |
| Jul 20, 3:09 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Ravalli, Sanders | 51 min |
| Jul 20, 3:30 PM MDT | Special Weather Statement | MSO | Lake | 60 min |
| Jul 20, 3:46 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Jul 20, 4:21 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 39 min |
| Jul 20, 4:31 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Mineral, Sanders | 59 min |
| Jul 20, 4:32 PM MDT | Special Weather Statement | MSO | Flathead, Lake | 58 min |
| Jul 20, 4:53 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln, Sanders | 67 min |
| Jul 20, 2:12 PM MDT | Special Weather Statement | MSO | Clearwater | 48 min |
| Jul 20, 2:58 PM MDT | Severe Thunderstorm Warning | MSO | Clearwater | 32 min |
| Jul 20, 3:26 PM MDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 49 min |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.